amitriptyline

Has anyone found that Amitriptyline makes migraine worse? I was prescribed it for a un-related nerve pain, and found that I had a migraine which was more painful than I had ever experienced before. My usual medication of Sumatripan did not relieve it and it was painful for over 3 days. I noticed on the internet that it is often prescribed for migraine, but it actually made my migraine worse.

8 Replies

oldestnewest
  • Yes I found the same! My migraines were much worse taking Amitriptyline. I was taking 75mg daily. My migraines actually made me vomit (which is agony with a migraine), I couldn't even keep water down for the entire duration of the attack - sometimes up to 36 hours.

    I decided to stop taking Amitriptyline - I have been off them for two months now with no migraine so far. Normally I would have had a couple at least by now. I also feel much better not taking Amitriptyline too.

  • Thanks for your reply.

  • Yes I was prescribed it for neuropathic pain and when I read one of its uses was migraine I was pleased. No so much when they lasted up to 48 hours and were all around my head, not just at the front and like you, I vomited! I was only on a low dose too.

    I stopped taking them when the hangover effects the following day got too much.

  • Thanks for your reply. Sounds similar to me.

  • the NATIONAL MIGRAINE CENTRE have loads of info and support available on their face book page, if youre not able to get to the clinic for an appointment!

  • I was on this prior to being diagnosed with migraine & got severe nausea & dizziness. Changed to nortriptilyne which is a similar drug & started seeing flashing lights, which I put down to the drug. Came off and still saw the lights, and was eventually diagnosed with migraine. I think that perhaps if you are susceptible to things like being sick or dizzy - all migraine-related - you might suffer more from those sort of side-effects.

    I've tried lots of other drugs for nerve pain, so there may well be something else that suits you better.

  • Have found that Frovex works to keep me functioning through a Migraine attack..but if attack continues after 3 days...it becomes a problem....

    One side effect is that it can slow the rate at which your heart beats..So I have found that I can only take two tablets per week...They are also expensive in Ireland..

    Another aspect to note is to explore as to whether something called Mitochondrial dysfunction is at the root of Migraine..For this better to find a good Internal Medical Consultant who deals with Functional Medicine....

    Always get a second or third oppinion until you find what works for you...

    Allergies..etc are important to outrule....

    There are Clinics in the UK that deal with Fatigue.. Migraine...Fibromyalgia etc...

    Its a process and I wish you luck in your search....

  • Never tried it but was just going to look it up online.

    I am sorry you had such a bad reaction to it!!

You may also like...